To The Editor: Atypical antipsychotics are associated with metabolic side effects, including weight gain, hyperlipidemia, and type II diabetes. We present a case of severe hyperglycemia, hypercholesterolemia, and hypertriglyceridemia during treatment with olanzapine and quetiapine. To our knowledge, this is the highest triglyceride level during antipsychotic treatment reported to date.
The patient was a 48-year-old, 6 feet tall, 230 lb Caucasian male presenting to an indigent care clinic. He was first hospitalized for depression three years before. Subsequently, he was diagnosed with mania and bipolar I disorder. His substance abuse history was negative. He was eventually stabilized receiving the following medications: olanzapine (40 mg every night), quetiapine (300 mg every night), sertraline (100 mg every morning), and zolpidem (10 mg every night).
The patient was psychiatrically stable and reported no history of chronic physical health problems. However, he reported diabetes symptoms, including thirst, frequent urination, and a 60 lb weight loss over the past year. He had generalized papular pruritic xanthomatous dermatitis and abdominal pain that was determined to be diverticulitis, both of which are associated with hypertriglyceridemia. Notable nonfasting laboratory results included the following: total cholesterol, 980 mg/dl; triglycerides, 9,450 mg/dl; and glucose, 507 mg/dl. High- and low-density lipoprotein were unobtainable because of severe lipemia of the blood sample. Metformin (500 mg bid) and gemfibrozil (600 mg bid) were initiated. Olanzapine and quetiapine were tapered and replaced with aripiprazole, which was then titrated to 30 mg. After 1 week, the patient’s lipids were reexamined, with instruction to fast. His total cholesterol level was 408 mg/dl, and his total triglyceride level was 2,796 mg/dl. Unfortunately, he developed depression and akathisia with the switch to aripiprazole. The aripiprazole dose was tapered to 15 mg, and a regimen, including enteric-coated valproic acid (1500 mg every night), sertraline (100 mg every morning), clonazepam (0.5 mg bid), and zolpidem (10 mg every night), appeared to be effective. One month later, the patient’s total cholesterol level was 310 mg/dl and total triglyceride level was 1,313 mg/dl. After another month, the total cholesterol decreased to 260 mg/dl and the total triglycerides decreased to 400 mg/dl, respectively; high-density lipoprotein was 32 mg/dl, low-density lipoprotein was 48 mg/dl, and glucose was153 mg/dl.
After another month, the patient’s total cholesterol level was 263 mg/dl, and his total triglyceride level increased to 527 mg/dl. He reported difficulty sleeping and receiving quetiapine at night (100–300 mg). After observing the lipid increase, the patient agreed to discontinue quetiapine. One month later, his total cholesterol level was 207 mg/dl and total triglyceride level was 300 mg/dl.
This case illustrates severe metabolic adverse effects associated with atypical antipsychotics, and one might question whether the combination of olanzapine and quetiapine increased these effects. The patient presented with severe hyperglycemia and hyperlipidemia, with extreme hypertriglyceridemia. Obesity and uncontrolled diabetes certainly contributed to the presentation. A Naranjo (1) score of 7 indicates a probable association with antipsychotics. Causal inference is limited, since no weights or laboratory values were available prior to olanzapine and quetiapine initiation. However, the increase in lipids after reinitiation of quetiapine supports a relationship of the metabolic presentation with antipsychotic treatment, even with relatively low doses of quetiapine as commonly used off-label for insomnia. Providers should recognize that these low doses may not be benign.
1.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, Domecq C, Greenblatt DJ: A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30:239–245
Dr. Carnahan has received research support from Eli Lilly, Wyeth, Forest Laboratories, and Boehringer-Ingelheim. Drs. Reantaso, Teegarden, and Pogue report no competing interests.
This letter (doi: 10.1176/appi.ajp.2007.07020253) was accepted for publication in July 2007.